Arch Hellen Med, 17(1), January-February 2000, 68-71
Hemolytic shock in a woman with G-6-PD deficiency,
acute hepatitis B and anticoagulant therapy
S.P. DOURAKIS, P. THALASSINOU,
Ch. SINANI, S.J. HADZIYANNIS
Academic Department of Medicine, Hippokration General Hospital, Athens, Greece
Hemolytic anemia due to glucose-6-phosphate dehydrogenase (G-6-PD) deficiency may complicate acute viral hepatitis and its clinical presentation can be confusing. The case is reported of massive acute intravascular hemolysis with shock associated with acute icteric hepatitis B in a 55 year-old woman. The patient had G-6-PD deficiency and was on anticoagulant therapy because of a prosthetic metallic mitral valve. The differential diagnosis from other causes of shock, acute anemia and raised levels of bilirubin, aminotransferases and lactic dehydrogenase is discussed. In conclusion, hemolysis due to G-6-PD deficiency complicating acute hepatitis B can present in an atypical way, causing diagnostic confusion.
Key words: Acute hemolysis, Acute hepatitis, Glucose-6-phosphate dehydrogenase deficiency, Hepatitis.